MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #6 L-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #6 L-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5510F601
Medical Device Problem Codes Material Erosion (1214); Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 08/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
During a knee revision, the surgeon noticed a horizontal line/groove on the medial side of a #6 left cr cemented femoral component.The surgeon also noticed extreme wear on the medial side of a#6 9mm cs poly insert and wear on the symmetrical 39x11mm patella.While removing the left femoral component from the pt¿s femur, the surgeon was able to remove the broken femoral section of the component.Femoral component, tibial poly insert and the patella were replaced.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon femoral component was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis: "images show the femoral component with fracture location highlighted by the arrow.On visual examination, fracture was observed through the medial condyle of the femoral component." material analysis: a material analysis was performed and concluded the following: "review of triathlon no.6 cemented cr femoral component, catalogue # 5510-f-601, lot code s3jyx confirmed a fracture on the medial condyle.Characterisation using stereo microscopy and scanning electron microscopy confirmed the fracture propagated in fatigue as indicated by the typical fatigue striations observed near the fracture origins of the femoral component.Characterisation of the insert and patella using stereo microscopy confirmed discolouration consistent with absorption of synovial fluid and loss of material consistent with articulation against the femoral component.No manufacturing or material related defects were observed on the device surfaces examined." clinician review: a review of the provided medical information by a clinical consultant indicated: "conclusion/assessment: no medical history or operative data were provided for review outside of photos and a preoperative x-ray.A patient underwent revision of a tka for unknown reasons.The intraoperative photos showed a broken medial femoral condyle of a triathlon cr femoral component and severe wear of the tibial polyethylene.The femoral implant did not appear to be bonded to the underlying cement.The preoperative x-ray appeared to show wear of the medial side of the polyethylene.Event confirmation: a broken medial femoral condyle of a triathlon cr femoral component can be confirmed.Wear of the medial polyethylene can be confirmed.Wear of the patellar polyethylene cannot be confirmed.Root cause: the root cause of the polyethylene wear was likely the roughened metal caused by the fracture line.The root cause of the metallic fracture cannot be determined." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the femoral component and wear of both polyethylene insert and patellar component.The device was returned for evaluation.A material analysis was performed and concluded the following: "review of triathlon no.6 cemented cr femoral component, catalogue # 5510-f-601, lot code s3jyx confirmed a fracture on the medial condyle.Characterisation using stereo microscopy and scanning electron microscopy confirmed the fracture propagated in fatigue as indicated by the typical fatigue striations observed near the fracture origins of the femoral component.Characterisation of the insert and patella using stereo microscopy confirmed discolouration consistent with absorption of synovial fluid and loss of material consistent with articulation against the femoral component.No manufacturing or material related defects were observed on the device surfaces examined." a review of the provided medical information by a clinical consultant indicated: "conclusion/assessment: no medical history or operative data were provided for review outside of photos and a preoperative x-ray.A patient underwent revision of a tka for unknown reasons.The intraoperative photos showed a broken medial femoral condyle of a triathlon cr femoral component and severe wear of the tibial polyethylene.The femoral implant did not appear to be bonded to the underlying cement.The preoperative x-ray appeared to show wear of the medial side of the polyethylene.Event confirmation: a broken medial femoral condyle of a triathlon cr femoral component can be confirmed.Wear of the medial polyethylene can be confirmed.Wear of the patellar polyethylene cannot be confirmed.Root cause: the root cause of the polyethylene wear was likely the roughened metal caused by the fracture line.The root cause of the metallic fracture cannot be determined." additional information such as serial x-rays, the primary and revision operation reports, patient history and follow-up notes are needed to further investigate root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON CR FEM COMP #6 L-CEM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17762847
Report Number0002249697-2023-01047
Device Sequence Number6618403
Product Code MBH
UDI-Device Identifier07613327040319
UDI-Public07613327040319
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2016
Device Catalogue Number5510F601
Device Lot NumberS3JYX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/29/2023
Supplement Date Received by Manufacturer01/26/2024
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date02/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/14/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age59 YR
Patient SexMale